Best answer: What medications affect cataracts?

Purpose: Corticosteroids are known to cause cataracts, but the effects of other medications on the lens are unclear. The aim of this study was to investigate the relationships between cataracts and a range of medications, including allopurinol, aspirin, chloroquine, diuretics, phenothiazines, and simvastatin.

What medications cause cataract progression?

They found that for varying levels of sunlight exposure, people who used a number of drugs including the painkiller naproxen, the diabetes drug glyburide, the antibiotic ciprofloxacin, the antidepressant amitriptyline, and the blood pressure medication hydrochlorothiazide had about a 26 percent chance of developing a …

What medications can make cataracts worse?

Certain medications can also cause cataracts, including:

  • chlorpromazine*, a sedative.
  • amiodarone, a heart medication.
  • phenytoin, an antiseizure medication used in epilepsy.
  • lovastatin, a cholesterol-lowering medication.
  • corticosteroids such as prednisone that are used to reduce inflammation.

What makes cataracts suddenly worse?

The ultraviolet rays of the sun give us vitamin D and improve our mood, but too much exposure is not healthy for skin or for eyes. UV light can cause cataracts to progress faster than they otherwise would.

IT IS SURPRISING:  How often should I give my eyes a break from contacts?

What medications cause vision problems?

Certain classes of drugs are known to cause eye problems. These include diuretics (water pills), antihistamines, antidepressants, drugs that lower cholesterol, beta-blockers and birth control pills. “Antihistamines often cause a very significant dry-eye syndrome,” Andreoli says.

What causes cataracts to progress rapidly?

Trauma-related cataracts are typically the most fast-growing type of cataracts. Radiation: Radiation-related cataracts, sometimes listed under trauma-related cataracts, occur after the lens has been exposed to radiation. Exposure to high levels of radiation can result in clouded vision in as little as two years.

Do statin drugs cause cataracts?

In a recent study released in JAMA Ophthalmology, it was confirmed that statins, which are typically prescribed to reduce cholesterol and also prevent heart disease, may cause an increased risk for cataracts among individuals aged 30 to 85.

What medications increase eye pressure?

Sulfa-based agents such as topiramate, acetazolamide and hydrochlorothiazide are among the few drugs that can induce “non-pupillary block” acute angle closure glaucoma. Lee et al.,25 have reported that sulfa-based drugs can cause shallowing of the anterior chamber, choroidal effusion, increased intraocular pressure, …

Can albuterol cause cataracts?

Using high doses of steroid asthma inhalers significantly increases the risk of developing cataracts, suggests a new UK study.

Can statins affect your eyes?

The most highly reported ocular adverse events associated with statins were blurred vision (48.4%) and visual impairment (25.7%). Results from logistic regression indicated that the ocular problems formed a greater proportion of the adverse events for subjects taking atorvastatin (2.1%).

Does bright sunlight affect cataracts?

If your eyes are regularly over-exposed to the sun’s UV rays this can certainly damage them, possibly causing vision problems, blindness, and cataracts. The longer your eyes are exposed to the UV rays the higher the risk of cataracts forming.

IT IS SURPRISING:  Do you have to wear dark glasses after cataract surgery?

Can cataracts deteriorate quickly?

Most age-related cataracts can progress gradually over a period of years. It is not possible to predict exactly how fast cataracts will develop in any given person. Some cataracts, especially in younger people and people with diabetes, may progress rapidly over a short time.

What vitamin is good for cataracts?

Some research shows that eating foods high in antioxidants like vitamins C and E may help prevent cataracts. If you already have cataracts, it may slow their growth. Good sources of vitamin C include: Citrus (oranges, grapefruit, limes, etc.)

Can certain medications affect your vision?

Yet some prescription drugs and even a few over-the-counter remedies can have serious visual side effects. Medications can have a variety of effects on your eyes, ranging from minor, temporary issues such as blurred vision to permanent damage.

Why has my vision gone blurry all of a sudden?

Blurry vision is very common. A problem with any of the components of your eye, such as the cornea, retina, or optic nerve, can cause sudden blurred vision. Slowly progressive blurred vision is usually caused by long-term medical conditions. Sudden blurring is most often caused by a single event.

Can blood pressure meds cause blurred vision?

Patients may get a headache from the high pressure, but some do not. “They will eventually develop blurred vision from this. When they go to an eye doctor, the eye doctor will see the papilledema,” Dr. Trobe notes.